Alert archive / South Dakota / Flash Flood Warnings in 2006

Flash Flood Warning 8, NWS Aberdeen, SD

August 10, 2006Corson County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Aug 10, 2006, 3:43 PM MDT for Corson County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2006, 3:43 PM MDT (21:43 UTC)
Expired
Aug 10, 2006, 6:45 PM MDT
In force
3 hr
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Corson County, SD

The radar

The Bismarck radar (KBIS), 130 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 102146
FFWABR
SDC031-110045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
343 PM MDT THU AUG 10 2006

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 645 PM MDT

* AT 337 PM MDT...THE PUBLIC REPORTED FLASH FLOODING FROM A   
  THUNDERSTORM OVER THE WARNED AREA. THE PUBLIC HAS REPORTED
  FLOODING IN THE TOWN OF BULLHEAD.  STREETS ARE FLOODED AS WELL AS
  BASEMENTS.  ABERDEEN DOPPLER RADAR ALSO INDICATES THAT FROM
  3 TO 5 INCHES OF RAIN HAS FALLEN OVER PARTS OF CORSON COUNTY...
  MAINLY BETWEEN BULLHEAD AND KLEIN RANCH. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BULLHEAD
  AND BLACK HORSE

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT TRY TO CROSS A FLOODED ROADWAY

LAT...LON 4551 10139 4551 10089 4583 10093 4584 10142

$$
TDK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:25 PM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 10, 2:25 PM MDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT THU AUG 10 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
MAIN FORECAST CHALLENGE WILL BE THUNDERSTORM CHANCES THROUGHOUT THE
PERIOD. 19Z SURFACE ANALYSIS SHOWED AN AREA OF LOW PRESSURE OVER THE
WESTERN HIGH PLAINS FROM NORTHERN TEXAS TO WESTERN SOUTH
DAKOTA...WITH A TROUGH EXTENDING FROM IT ACROSS TO NORTHEASTERN
SOUTH DAKOTA. STORMS ALREADY BEGINNING TO DEVELOP IN THE FAR
NORTHWESTERN PART OF THE CWA.

AN UPPER RIDGE CURRENTLY OVER THE WESTERN HIGH PLAINS WILL REMAIN IN
PLACE THROUGH FRIDAY...BEFORE IT BEGINS A SLOW PUSH TO THE EAST
FRIDAY NIGHT...FINALLY REACHING MINNESOTA BY SUNDAY NIGHT. A TROUGH
WILL PUSH ONTO THE PACIFIC NORTHWEST COAST EARLY IN THE
PERIOD...WITH A COUPLE OF SHORTWAVES COMING OFF IT AND TRACKING OVER
THE RIDGE AND ACROSS THE NORTHERN PLAINS.

AT THE SURFACE...BROAD HIGH PRESSURE CURRENTLY EXTENDS FROM HUDSON
BAY TO THE GREAT LAKES...WITH AN ELONGATED TROUGH OVER THE ROCKIES.
BEST INSTABILITY TONIGHT WILL BE OVER THE WESTERN CWA. NICE BOUNDARY
CAN BE SEEN ON KABR RADAR...AND CURRENT STORMS APPEAR TO BE
DEVELOPING ON THIS BOUNDARY. WILL KEEP A CHANCE GOING OVER THE
ENTIRE CWA TONIGHT AS THERE ARE LIKELY SUBTLE BOUNDARIES STILL
AROUND FROM LAST NIGHTS CONVECTION. THE TROUGH OVER THE ROCKIES WILL
PUSH EAST OF THE ROCKIES ON FRIDAY...THEN TO THE WESTERN DAKOTAS
FRIDAY NIGHT. CONDITIONS STABILIZE NICELY ON FRIDAY...SO WILL LEAVE
THE DAY PERIOD DRY. A 40-50 KT LLJ SETS UP FRIDAY NIGHT OVER THE CWA
AND AN UPPER LEVEL JET STREAK BEGINS TO NOSE OVER THE UPPER MIDWEST.
INSTABILITY DOES NOT LOOK GREAT...BUT LAPSE RATES OF 7.5-9.0 DEGREES
IN ASSOCIATION WITH THE LLJ MAY BE ENOUGH TO SET OFF A FEW STORMS.
DECENT HEATING AGAIN ON SATURDAY WILL ALLOW FOR CONDITIONS TO
RAPIDLY DESTABILIZE...WITH MODELS INDICATING CAPES AROUND 3000 J/KG
AND LI/S AROUND -6 BY AFTERNOON. FRONT MOVES THROUGH PRETTY
SLOWLY...AND DOES NOT LOOK TO CLEAR THE REGION UNTIL SUNDAY
NIGHT...SO WILL KEEP TSTM CHANCE GOING THROUGH SUNDAY EVENING. HIGH
PRESSURE BEGINS TO NOSE INTO THE AREA AFTER THAT.

NO BIG CHANGES MADE TO TEMPERATURES. TEMPS WILL BE RIGHT AROUND
NORMAL ON FRIDAY...THEN DECENT WAA AHEAD OF INCOMING SYSTEM WILL
ALLOW FOR ABOVE NORMAL TEMPS SATURDAY...THEN PRETTY GOOD COOLING IN
ASSOCIATION WITH THE SURFACE HIGH ON SUNDAY.

.LONG TERM...MONDAY THROUGH THURSDAY
NOT MUCH CHANCE TO THE EXTENDED. THINGS LOOK NEAR TO SLIGHTLY BELOW
NORMAL TEMPWISE FOR MONDAY AND TUESDAY...THEN A WARM UP FOR
WEDNESDAY AND THURSDAY IN RETURN FLOW OUT AHEAD OF COLD FRONT
APPROACHING WEDNESDAY NIGHT AND THURSDAY.

WITH SURFACE HIGH PRESSURE IN PLACE MONDAY AND TUESDAY...KEPT THE
FORECAST DRY. PRECIP CHANCES REALLY PICK UP...THOUGH...BY LATE
TUESDAY NIGHT THROUGH THURSDAY AS GULF MOISTURE OVERTAKES THE
NORTHERN PLAINS IN SW FLOW ALOFT. INSERTED SLT CHANCE AND LOW-END
CHANCE POPS FROM TUESDAY NIGHT THROUGH THURSDAY AS SUCH.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

PARKIN/DORN
Hazardous weather outlook, Aug 10, 4:26 AM MDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
526 AM CDT THU AUG 10 2006

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
526 AM CDT THU AUG 10 2006 /426 AM MDT THU AUG 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL OCCUR NORTH OF A BOWDLE-WARNER-
WEBSTER LINE DURING THE EARLY MORNING HOURS. THE MAIN THREAT WITH
THESE STORMS IS CLOUD TO GROUND LIGHTNING. MORE THUNDERSTORMS ARE
EXPECTED TO MOVE INTO PORTIONS OF CENTRAL SOUTH DAKOTA LATER THIS
AFTERNOON. SEVERE STORMS ARE POSSIBLE WITH HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES EXIST FROM FRIDAY NIGHT THROUGH SUNDAY NIGHT.
SEVERE WEATHER IS POSSIBLE WITH SOME OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON ACROSS
CENTRAL SOUTH DAKOTA.

TT

In the hours before

Local storm report, Aug 10, 2:40 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             6 SE MCINTOSH           45.86N 101.26W
08/10/2006  E0.88 INCH       CORSON             SD   CO-OP OBSERVER

&&

KGILLE
Local storm report, Aug 10, 3:34 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
434 PM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             11 NE EUREKA            45.88N 99.46W
08/09/2006  E0.88 INCH       MCPHERSON          SD   PUBLIC

            HAIL OCCURRED FROM 8 TO 815 PM CDT.

0835 PM     HAIL             PRESHO                  43.91N 100.06W
08/09/2006  E1.00 INCH       LYMAN              SD   PUBLIC

0845 PM     HAIL             18 N ROSCOE             45.71N 99.33W
08/09/2006  E1.75 INCH       MCPHERSON          SD   PUBLIC

            GOLFBALLL HAIL FROM 845 TO 850 PM.

0855 PM     HAIL             1 S PRESHO              43.89N 100.06W
08/09/2006  E1.75 INCH       LYMAN              SD   LAW ENFORCEMENT

            TRUCKS BLOWN OVER ON INTERSTATE 90 JUST SOUTH OF PRESHO.

0905 PM     HAIL             10 NE HOSMER            45.68N 99.33W
08/09/2006  E1.75 INCH       MCPHERSON          SD   EMERGENCY MNGR

0910 PM     HAIL             9 E HOSMER              45.58N 99.29W
08/09/2006  E0.88 INCH       EDMUNDS            SD   PUBLIC

0915 PM     HAIL             13 NW LEOLA             45.85N 99.13W
08/09/2006  E1.00 INCH       MCPHERSON          SD   PUBLIC

            ALSO RECORDED 2.20 INCHES OF RAIN.

0940 PM     HAIL             LEOLA                   45.72N 98.94W
08/09/2006  E1.00 INCH       MCPHERSON          SD   PUBLIC

1000 PM     HAIL             2 S LEOLA               45.69N 98.94W
08/09/2006  E0.75 INCH       MCPHERSON          SD   PUBLIC

1021 PM     HAIL             5 NW CRESBARD           45.22N 99.02W
08/09/2006  E0.88 INCH       FAULK              SD   PUBLIC

1101 PM     TSTM WND DMG     4 ENE HECLA             45.90N 98.07W
08/09/2006                   BROWN              SD   PUBLIC

            4 INCH TREE LIMBS DOWN.

1105 PM     HAIL             CRESBARD                45.17N 98.95W
08/09/2006  E0.88 INCH       FAULK              SD   TRAINED SPOTTER

            DIME TO NICKEL HAIL.

1136 PM     HAIL             1 W BRITTON             45.79N 97.77W
08/09/2006  E0.75 INCH       MARSHALL           SD   TRAINED SPOTTER

1210 AM     HAIL             12 NW WEBSTER           45.46N 97.70W
08/10/2006  E0.75 INCH       DAY                SD   TRAINED SPOTTER

            ALSO ESTIMATED WINDS AT 60 MPH...NUMEROUS BRANCHES DOWN

1235 AM     HAIL             WEBSTER                 45.34N 97.52W
08/10/2006  E0.75 INCH       DAY                SD   LAW ENFORCEMENT

            ALSO ESTIMATED WINDS AT 60 MPH...NUMEROUS LARGE BRANCHES
            DOWN IN DAY COUNTY

1244 AM     HAIL             8 SSW WEBSTER           45.23N 97.58W
08/10/2006  E0.88 INCH       DAY                SD   TRAINED SPOTTER

0110 PM     HAIL             2 NE BRADLEY            45.11N 97.61W
08/10/2006  E0.88 INCH       CLARK              SD   PUBLIC

            SOME CROP DAMAGE.

&&

NWS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:45 PM MDTSevere Thunderstorm WarningABRMcPherson45 min
Aug 9, 7:08 PM MDTSevere Thunderstorm WarningABRLyman52 min
Aug 9, 7:32 PM MDTSevere Thunderstorm WarningABREdmunds, McPherson47 min
Aug 9, 8:00 PM MDTSevere Thunderstorm WarningABRMcPherson30 min
Aug 9, 8:44 PM MDTSevere Thunderstorm WarningABRMcPherson31 min
Aug 9, 9:06 PM MDTSevere Thunderstorm WarningABREdmunds, Faulk39 min
Aug 9, 9:48 PM MDTSevere Thunderstorm WarningABRFaulk27 min
Aug 9, 9:54 PM MDTSevere Thunderstorm WarningABRBrown, Marshall51 min
Aug 9, 10:15 PM MDTSevere Thunderstorm WarningABRFaulk45 min
Aug 9, 10:45 PM MDTSevere Thunderstorm WarningABRDay, Marshall60 min
Aug 10, 12:04 AM MDTSevere Thunderstorm WarningABRClark, Codington26 min
Aug 10, 1:59 AM MDTSevere Thunderstorm WarningABRMcPherson61 min
Aug 10, 3:04 AM MDTSevere Thunderstorm WarningABRMcPherson26 min
Aug 10, 2:00 PM MDTSevere Thunderstorm WarningABRCorson30 min
Aug 10, 2:29 PM MDTSevere Thunderstorm WarningABRCorson46 min
Aug 10, 3:57 PM MDTSevere Thunderstorm WarningABRPotter33 min
Aug 10, 4:02 PM MDTSevere Thunderstorm WarningABRDewey43 min
Aug 10, 4:25 PM MDTFlash Flood WarningABRDewey3 hr
Aug 10, 4:32 PM MDTSevere Thunderstorm WarningABRPotter, Sully43 min
Aug 10, 4:33 PM MDTSevere Thunderstorm WarningABRWalworth20 min
Aug 10, 4:47 PM MDTSevere Thunderstorm WarningABRDewey28 min
Aug 10, 5:15 PM MDTSevere Thunderstorm WarningABRSully45 min
Aug 10, 5:18 PM MDTSevere Thunderstorm WarningABRMarshall57 min
Aug 10, 5:50 PM MDTSevere Thunderstorm WarningABRDay55 min
Aug 10, 5:52 PM MDTSevere Thunderstorm WarningABRHyde38 min
Aug 10, 5:57 PM MDTSevere Thunderstorm WarningABRHughes48 min

Nearby

Flash Flood Warnings in South Dakota, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.